Statin induced necrotizing autoimmune myopathy.J Neurol Sci. 2015 Apr 15; 351(1-2):13-17.JN
Statin induced necrotizing autoimmune myopathy (SINAM) is a recently characterized entity belonging to the spectrum of statin myotoxicity. It is a more severe form, and is usually associated with significant proximal muscle weakness, strikingly elevated creatine kinase levels and persistent symptoms despite statin discontinuation. The characteristic pathological finding is a marked muscle fiber necrosis with minimal or no inflammation on muscle biopsy. SINAM is an autoimmune disorder associated with an antibody against 3-hydroxy-3-methyglutaryl-coenzyme A reductase (HMGCR), and the antibody titer is a useful marker for assessing treatment response. However, anti-HMGCR positive myopathies are also caused by unknown etiologies other than statin exposure, especially in the younger population. SINAM should be promptly recognized as immunosuppressive therapy can improve its clinical outcome significantly. Further research is needed to elucidate its pathogenesis and provide evidence based guidelines for management.